Hail, Sumter
- When
- January 19, 10:48 PM EST
- Where
- Sumter County, Lake Panasoffkee
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.790, -82.130
Golf ball size hail was reported in Lake Panasoffkee.
A squall line traveling along a cold front moved through the area late in the evening of January 19th into the early morning hours of January 20th. This fast moving line produced wind gusts of 45 to 55 mph and one tornadic storm that also produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A squall line traveling along a cold front moved through the area late in the evening of January 19th into the early morning hours of January 20th. This fast moving line produced wind gusts of 45 to 55 mph and one tornadic storm that also produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 19, 7:50 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
750 PM EST MON JAN 19 2009
.UPDATE...AN ARCTIC FRONT REMAINS POISED TO PIVOT SOUTHWARD ACROSS
FLORIDA OVERNIGHT. SATELLITE IMAGERY INDICATES AN EMBEDDED LOW LEVEL
JET PASSING THROUGH THE SOUTHERN PERIPHERY OF THE LARGE TROUGH OF
LOW PRESSURE OVER THE EASTERN 2/3 OF THE US. THE NOSE OF THIS JET
APPEARS TO BE ENHANCING CONVECTION OVER THE NORTHERN GULF...AND WILL
INTRODUCE THE THREAT OF AN ISOLATED THUNDERSTORM OVER THE NORTHERN
GULF AND PORTIONS OF THE CWA NORTH OF TAMPA BAY...THROUGH MIDNIGHT.
CONVECTION WILL QUICKLY DISSIPATE AS THE JET MOVES EASTWARD. WINDS
WILL BE THE MAIN CONCERN ASSOCIATED WITH THE FRONT WITH GUSTS TO
GALE FORCE LIKELY IN OUTER WATERS OVERNIGHT. WILL BOOST WINDS OVER
THE GULF TO SUSTAINED VALUES NEAR 30 KNOTS FOR THE FIRST PART OF THE
OVERNIGHT PERIOD AS THE JET PASSES OVERHEAD. WINDS WILL REMAIN UP
ACROSS THE AREA TUESDAY WITH A LAKE WIND ADVISORY PLAUSIBLE IN MOST
LOCATIONS. WILL LEAVE FINAL CALL FOR THE OVERNIGHT SHIFT. REMAINDER
OF FORECAST APPEARS TO BE ON TRACK...WITH NO FURTHER UPDATES PLANNED
AT THIS TIME. SEE PREVIOUS DISCUSSION BELOW FOR MORE IN-DEPTH
DISCUSSION OF UPCOMING COLD SNAP.
&&
.AVIATION (20/00Z - 21/00Z)...VFR. SCT LOW CLOUDS...ALONG WITH SOME
BKN MID CLOUDS KSRQ-KPIE-KTPA...AND SW WINDS 11-12KT UNTIL AN
APPROACHING FRONT ARRIVES. TIMING IS AROUND 06Z KTPA TO AROUND 08Z
KRSW. FRONT SHIFTS WINDS TO WEST WITH GUSTS 18-25KT AND PROVIDES BKN
VFR CIGS. CAN NOT RULE OUT ISOLD SHRA WITH BKN MVFR CIGS AS THE
FRONT MOVES THROUGH BUT TOO LIMITED TO INCLUDE IN THE TAF. WINDS
BECOME NW AND CONTINUE GUSTY AFTER SUNRISE AS BKN VFR CIGS CONT.
&&
.PREV DISCUSSION... /ISSUED 145 PM EST MON JAN 19 2009/
SHORT TERM (TONIGHT - WEDNESDAY)...TONIGHT THE MORE SIGNIFICANT
COLD FRONT WILL SWEEP ACROSS THE REGION ACCOMPANIED BY SOME CLOUDS
AND A FEW LIGHT SHOWERS. THE COLD AIR BEHIND THE FRONT WILL NOT
ARRIVE UNTIL AFTER SUNRISE...THEREFORE TEMPERATURES SHOULD ONLY FALL
INTO THE LOWER 40S NORTH TO AROUND 60 ALONG THE SOUTHWEST COAST.
NORTHWESTERLY WINDS WILL INCREASE BEHIND THE FRONT DURING TUESDAY
WITH STRONG COLD AIR ADVECTION THROUGH THE DAY. THIS COMBINATION
WILL CAUSE ABUNDANT CLOUDS TO MOVE IN OFF THE GULF EFFECTING MAINLY
THE COASTAL COUNTIES FROM ABOUT HERNANDO COUNTY SOUTHWARD. COULD
ALSO BE SOME SPRINKLES DURING TUESDAY AFTERNOON AND EVENING...AND
CANT RULE OUT A SNOW FLAKE OR TWO AS MENTIONED BY MIDNIGHT SHIFT.
TEMPERATURES WILL ONLY RISE A FEW DEGREES FROM MORNING LOWS ACROSS
THE AREA DURING TUESDAY AND REMAIN IN THE 50S TO MID 60S. OVERALL
THOUGH...IT WILL FEEL RATHER COOL AND BLUSTERY.
TUESDAY NIGHT INTO WEDNESDAY MORNING THE COLD AIR CONTINUES TO POUR
IN AS WINDS BECOME MORE NORTHERLY HELPING TO PUSH THE CLOUDS BACK
OUT OVER THE GULF. LOOKS LIKE ANOTHER ADVECTIVE FREEZE EVENT
SETTING UP FOR THE NATURE COAST...POSSIBLY SOUTHWARD INTO
HILLSBOROUGH AND POLK COUNTIES. WILL PROBABLY NOT GET THE NECESSARY
3 OR MORE HOURS AT OR BELOW FREEZING OVER HILLSBOROUGH AND POLK
COUNTIES...BUT WITH SO MUCH OF THE CROPS...SUCH AS STRAWBERRIES...
IN THE AREA NEARING PEAK WILL ADD THEM TO THE FREEZE WATCH.
FOR THE REST OF WEDNESDAY...THE REMAINING STRATOCUMULUS SHOULD
DISSIPATE AND SHIFT BACK OUT INTO THE GULF...LEAVING MOSTLY SUNNY
SKIES WITH RATHER COOL TEMPERATURES ONLY CLIMBING INTO THE 50S TO
AROUND 60.
LONG TERM (WED NIGHT-MON)...HIGH PRESSURE WILL BE IN PLACE OVER THE
STATE AT THE SURFACE WITH A CONTINUED UPPER TROUGH IN PLACE OVER THE
EASTERN US ALOFT. HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE AREA
THROUGH EARLY SATURDAY AS FLOW ALOFT BECOMES MORE ZONAL. ANOTHER
WEAK COLD FRONT WILL THEN GRADUALLY SETTLE ACROSS THE STATE SUNDAY
AND DISSIPATE ACROSS THE AREA MONDAY AS HIGH PRESSURE BUILDS IN FROM
THE NORTH. NOT EXPECTING ANY RAIN CHANCES THROUGH THE PERIOD AS
MOISTURE WILL BE LIMITED WITH THE FRONT. TEMPERATURES WILL BE WELL
BELOW NORMAL THROUGH THU NIGHT...THEN MODERATE TO NEAR NORMAL FRI
THROUGH SATURDAY...AND RISE A FEW DEGREES ABOVE NORMAL THROUGH THE
REST OF THE PERIOD.
AVIATION...SCT-BKN CLOUDS GENERALLY IN THE VFR/MVFR RANGE WILL
CONTINUE AS THE SECONDARY COLD FRONT MOVES THROUGH THE AREA TONIGHT.
STRONG AND GUSTY WINDS THIS AFTERNOON WILL WEAKEN THIS EVENING
BEFORE THE GUSTS RETURN AROUND MIDNIGHT. THESE WINDS SHOULD PREVENT
ANY PRE-FRONTAL FOG FROM DEVELOPING.
MARINE...WINDS WILL CONTINUE TO INCREASE TONIGHT...REACHING SMALL
CRAFT ADVISORY CRITERIA ACROSS THE ENTIRE AREA OVERNIGHT. HAZARDOUS
BOATING CONDITIONS WITH SEAS UP TO 12 FT OFFSHORE ARE EXPECTED LATER
TONIGHT INTO WEDNESDAY MORNING BEFORE GRADUALLY DIMINISHING DURING
THE DAY WEDNESDAY. IN ADDITION TO THE WINDS AND ROUGH SEAS...HIGH
SURF AND DANGEROUS RIP CURRENTS ARE EXPECTED TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING AND WILL LIKELY BE ISSUING A HIGH SURF
ADVISORY TONIGHT FOR THAT PERIOD. TIDES MAY RUN SLIGHTLY ABOVE
NORMAL...MAYBE A FOOT OR SO...BUT DOESNT LOOK TOO BAD AT THIS TIME.
CONDITIONS WILL IMPROVE BY THURSDAY MORNING AND REMAIN FAIR INTO THE
WEEKEND WITH HIGH PRESSURE SETTLING OVER THE WATERS.
FIRE WEATHER...MUCH DRIER AIR WILL MOVE IN BEHIND THE FRONT TUESDAY
AND WEDNESDAY. THE RELATIVE HUMIDITY TUESDAY AFTERNOON MAY FALL TO
AROUND 35 PERCENT ACROSS OUR FAR NORTHERN AREAS WHERE THE WINDS WILL
BE MOSTLY ACROSS LAND AND WHEN COMBINED WITH THE GUSTY WINDS THAT
ARE EXPECTED WE COULD SEE CRITICAL VALUES REACHED. FOR NOW WILL
LEAVE FIRE WEATHER WATCH FOR LEVY AND NORTHERN SUMTER COUNTY FOR
TUESDAY AFTERNOON. ON WEDNESDAY WELL SEE WIDESPREAD CRITICAL
RELATIVE HUMIDITY VALUES ACROSS MOST OF THE AREA AND WILL THEREFORE
ISSUE A FIRE WEATHER WATCH AT THIS TIME. RELATIVE HUMIDITY GRIDS ALSO
SHOW AFTERNOON VALUES MEETING RFW CRITERIA THURSDAY AND FRIDAY
AFTERNOONS AS WELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 52 56 33 54 / 20 10 10 0
FMY 59 63 38 60 / 20 10 10 0
GIF 49 56 31 55 / 20 5 5 0
SRQ 54 58 37 56 / 20 10 10 0
BKV 45 51 25 53 / 30 10 10 0
SPG 53 56 40 55 / 20 10 10 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
FOR CITRUS-HERNANDO-HILLSBOROUGH-LEVY-PASCO-POLK-SUMTER.
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR LEVY-SUMTER.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
SARASOTA-SUMTER.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR BONITA BEACH
TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS
OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
60 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR BONITA BEACH
TO ENGLEWOOD OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20
NM-TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20
NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...05/CANTIN
LONG TERM/AVIATION...09/RUDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 517 AM EST MON JAN 19 2009 FLZ039-042-043-048>052-055>057-060>062-065-192200- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 517 AM EST MON JAN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...WIND AND SEA IMPACT... WINDS WILL GRADUALLY INCREASE TODAY BEHIND A COLD FRONT WHICH MOVED ACROSS THE REGION THIS MORNING. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE OFFSHORE WATERS TODAY WITH WEST WINDS AROUND 20 KNOTS AND SEAS OF 5 TO 8 FEET EXPECTED. CLOSER TO SHORE...WINDS WILL INCREASE TO 15 TO 20 KNOTS LATER TODAY...SO SMALL CRAFT ARE URGED TO EXERCISE CAUTION. THIS EVENING AND TONIGHT...WINDS NEARSHORE WILL CONTINUE TO INCREASE TO AROUND 20 KNOTS...AND SMALL CRAFT ADVISORIES WILL ALSO BE IN EFFECT FOR THE NEARSHORE WATERS STARTING TONIGHT. ...RIP CURRENT IMPACT... ONSHORE WINDS OF 15 TO 20 MPH WILL INCREASE THE RISK OF RIP CURRENTS TODAY. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...EXCESSIVE COLD IMPACT... ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION BEHIND A COLD FRONT TONIGHT. SEVERAL HOURS OF FREEZING TEMPERATURES ARE EXPECTED ACROSS AREAS NORTH OF TAMPA BAY...WITH READINGS POSSIBLY DIPPING DOWN TO THE MID TO UPPER 20S FOR SEVERAL HOURS. A FREEZE WATCH IS IN EFFECT FOR LEVY...CITRUS...SUMTER...HERNANDO...AND PASCO COUNTIES FOR TUESDAY NIGHT INTO WEDNESDAY MORNING. FARTHER SOUTH ACROSS THE TAMPA METRO AREA AND SOUTH TOWARD FORT MYERS... LOW TEMPERATURES EARLY WEDNESDAY MORNING MAY BRIEFLY FALL TO AROUND FREEZING JUST BEFORE SUNRISE. WEDNESDAY NIGHT MAY BE EVEN COLDER...WITH OVERNIGHT LOWS DROPPING INTO THE LOWER TO MID 20S ACROSS AREAS NORTH OF TAMPA BAY AWAY FROM THE GULF COAST. FARTHER SOUTH...TEMPERATURES MAY DROP TO THE UPPER 20S EAST OF THE I-75 CORRIDOR AND AROUND FREEZING CLOSER TO THE TAMPA AND FORT MYERS METRO AREAS. RESIDENTS OF WEST CENTRAL FLORIDA SHOULD TAKE PRECAUTIONS TO PROTECT COLD SENSITIVE PLANTS AND VEGETATION. REMEMBER TO BRING PETS INDOORS WHEN FREEZING TEMPERATURES ARE EXPECTED. ALSO...THIS IS A GOOD TIME TO ENSURE THAT YOUR HOMES HEATING SYSTEM IS IN GOOD WORKING ORDER. NOW IS THE TIME TO PREPARE FOR THIS UPCOMING COLD SPELL. ...WIND AND SEA IMPACT... HAZARDOUS MARINE CONDITIONS WILL CONTINUE OVER THE EASTERN GULF AND TAMPA BAY TUESDAY THROUGH WEDNESDAY MORNING. NORTHWEST WINDS OF 20 TO 25 KNOTS WITH HIGHER GUSTS ARE EXPECTED. SEAS WILL BUILD TO 5 TO 9 FEET NEARSHORE AND 9 TO 12 FEET OFFSHORE. CONDITIONS WILL BE ROUGH ON TAMPA BAY AND INTRACOASTAL WATERWAYS. SMALL CRAFT ADVISORIES WILL BE IN EFFECT...AND MARINERS...ESPECIALLY THOSE THAT ARE INEXPERIENCED OR OPERATING SMALLER VESSELS...SHOULD POSTPONE TRIPS UNTIL CONDITIONS IMPROVE. ...RIP CURRENT IMPACT... STRONG ONSHORE FLOW WILL CREATE ROUGH SURF AND FREQUENT DANGEROUS RIP CURRENTS AT AREA BEACHES TUESDAY THROUGH WEDNESDAY MORNING. SWIMMERS SHOULD STAY OUT OF THE WATER UNTIL CONDITIONS IMPROVE. ...FIRE WEATHER IMPACT... DRIER AIR WILL MOVE INTO THE AREA BEHIND THE COLD FRONT. A FIRE WEATHER WATCH IS IN EFFECT TUESDAY AFTERNOON FOR LEVY AND SUMTER COUNTIES DUE TO THE COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS. RED FLAG WARNINGS WILL LIKELY BE NEEDED FOR WEDNESDAY AFTERNOON...FOR ALL OF WEST CENTRAL FLORIDA...DUE TO EXTENDED DURATIONS OF CRITICALLY LOW RELATIVE HUMIDITY. THESE CONDITIONS WILL INCREASE THE SPREAD OF ANY FIRE THAT MAY START ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PETRO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 1016 PM EST MON JAN 19 2009 FLZ042-048-200345- HERNANDO-CITRUS- 1016 PM EST MON JAN 19 2009 ...STRONG SHOWERS WILL AFFECT NORTHERN HERNANDO AND SOUTHERN CITRUS COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SHOWERS...MOVING EAST AT 45 MPH...WILL AFFECT CHASSAHOWITZKA AND INVERNESS...UNTIL 1045 PM EST. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. THESE SHOWERS MAY ALSO PRODUCE PEA SIZE HAIL. AN OCCASIONAL LIGHTNING STRIKE IS POSSIBLE AS WELL. RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 1034 PM EST MON JAN 19 2009 FLZ042-043-200400- SUMTER-CITRUS- 1034 PM EST MON JAN 19 2009 ...STRONG SHOWERS WILL AFFECT SOUTHEAST CITRUS AND NORTHERN SUMTER COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SHOWERS...MOVING EAST AT 50 MPH...WILL AFFECT LAKE PANASOFFKEE AND WILDWOOD...UNTIL 1100 PM EST. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. THESE SHOWERS MAY ALSO PRODUCE PEA SIZE HAIL AS WELL AS OCCASIONAL LIGHTNING. RJS
The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 03:49 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail was reported in Lake Panasoffkee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141466.